Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/brain-nervous-system-disorder/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Depression & Epilepsy
    avatar
    paulajbenn posted:
    Can you have depression with epilepsy?
     
    avatar
    dancer86442 responded:
    Hello Paula,

    You can have Depression for many reasons. And yes, you can have it w/ Epilepsy. If your question was can Epilepsy cause Depression??? Here is an interesting/related article from Canada. :)

    http://www.epilepsyontario.org/client/EO/EOWeb.nsf/web/Depression

    Of course there are many solutions to alleviate Depression. Starting w/ your DR. Supplements, Talk Therapy, Exercise, Green spaces, Sunshine 10 minutes a day. One or All can help. But, please, if you suspect Depression, Report it to your DR. You don't have to take meds. Try 'alternatives' first Just be sure to tell the DR what you want to do. It really depends on the severity of the Depression, but, the info needs to be in your records. :)

    Our general Health, eating habits & some of our AED's (anti-epilepsy drug) or other meds can cause Depression, too. Did you read Phylis posted article on AED's? Well, anyway, It's up to you & your DR to discover cause & treatment. :(


    Love Candi
     
    avatar
    phylisfeinerjohnson responded:
    Paula, if it makes you feel any better, you're far from alone...

    One study stated that 80% of the patients with epilepsy were also diagnosed as having a depressive disorder. Upwards of 60% of these individuals had a history of significant episodes of depression. And 10-32% experience symptoms of anxiety.

    And for those whose epilepsy cannot be controlled by meds, the likelihood of depression and anxiety are even greater.

    In fact, many of the medications used to treat seizure disorders can trigger depression. Dilantin, Phenobarbatol, Celonton and Tegretol are all notorious for this side effect.

    The med I'm on does quite the opposite. Lamictal at its lowest level acts as an anti-depressant. At its next level, it's an anti-depressant and AED. Then, at it highest level, it's for bipolar people.

    I supplement that with Klonopin which is also an anti-seizure anti-anxiety med. And I go to talk therapy which has done a world of good for me.

    Good luck...and believe me, as one who's diagnosed as clinically depressed, there are ways to get out of that black hole.

    Phylis Feiner Johnson
    www.epilepsytalk.com
     
    avatar
    paulajbenn replied to phylisfeinerjohnson's response:
    Thanks Phylis,I take Trileptal.I believe some of my problems pertain to the situation with my roommate.I have been with him for ten years and i consider us to be married .But he says other wise.I found out about two weeks ago that he had been having an affair online .He was keeping it a secret from me .I have been open and honest in this relationship with all the years we have been together.I know that it is difficult to go through this.Because you feel that you are all alone and why did it have to happen to you.
     
    avatar
    dancer86442 replied to paulajbenn's response:
    Hello again, :)

    Epilepsy or relationship: You aren't alone! Epilepsy: You will learn & adjust. Relationship: Always Hard! But, again, you learn & adjust. :)

    My Opinion: When a relationship goes bad (no matter how long you've been together) & makes you Miserable, then it's Time to Move On, Move Forward. Honestly, there IS Someone Better, just Waiting, out there, For You! So Hang In There w/ Your Chin Up!

    It Hurts! It Takes Time. But, How long You let it Hurt depends on You!

    Love Candi
     
    avatar
    dancer86442 replied to dancer86442's response:
    Excellent Advice from a 90 Yr Old Woman: If a relationship has to be secret, You shouldn't be in it. I figure that pertains to secrets while in a Relationship, too. :)

    Love Candi
     
    avatar
    Keri48 replied to phylisfeinerjohnson's response:
    Thanks for the information, there are so many times when I feel alone or misunderstood about how I'm feeling. Taking meds. and the side effects are as scary as the seizures, not to mention the highs or lows that come after the seizure.

    Please continue to inform us.
     
    avatar
    Keri48 responded:
    Great question and I keep getting many different answers. My big question is how cope with both and understanding the difference in both of them. Sometimes I feel as if I'm being overly concerned about the seizures and then other times I feel this great pit sad in my stomach. I just want to feel better like before all this started happening.
    Thanks!


    Helpful Tips

    Journals posted by Meetz
    Meetz posted: Hi there. I don't want to sound bossy or presumptuous, but after 44 years of practice with E, I have a bit of experience. I ... More
    Was this Helpful?
    34 of 44 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Epilepsy Center